Missouri, 2009

Tornadoes and Flash Flooding in Missouri, May 8, 2009

May 8, 2009 · NWS LSX · 23 events in 9 counties and zones

A large mesoscale convective system moved east across southern Missouri and southern Illinois causing widespread wind damage, as well as hail and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A large mesoscale convective system moved east across southern Missouri and southern Illinois causing widespread wind damage, as well as hail and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 3:25 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 8, 3:25 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
425 AM CDT FRI MAY 8 2009

.DISCUSSION...
/425 AM CDT FRI MAY 8 2009/

A ZONAL FLOW AT THE MID LEVELS WILL PREVAIL THRU THE WEEKEND AND
THIS USUALLY POINTS TO AN ACTIVE WX PATTERN THIS TIME OF YEAR IF
GIVEN ENOUGH OPPORTUNITIES FOR UPPER LEVEL SUPPORT...AND THAT
APPEARS TO BE THE CASE THIS TIME AROUND WITH AN MCV EXPECTED TO
PASS THRU PRIMARILY THIS MORNING...ANOTHER SHORTWAVE TROF TO
DELIVER A GLANCING BLOW TO THE FAR NRN FA LATER TONIGHT AND
SATURDAY...AND ANOTHER SERIES OF DISTURBANCES THAT WILL PASS THRU
MAINLY ON SUNDAY.

FOR TODAY...MAIN ATTENTION TURNS TO MCS OVER SERN AND SCNTRL KS
THAT IS EXPECTED TO DRIVE EWD PER THE FORWARD PROP CORFIDI
VECTORS AND ALSO WHERE BEST MUCAPE AND H850 MOISTURE CONVERGENCE
IS EXPECTED TO SET UP. THIS SHOULD RESULT IN NUMEROUS TSRA FOR
AREAS S OF THE MO RIVER IN MO AND S OF I-70 IN IL FOR MAINLY THE
MORNING HOURS. HAVE LEFT TOKEN CHC POPS FOR AREAS FURTHER N...AS
AREA OF PCPN OVER ERN NEB EXPECTED TO FADE BEFORE IT REACHES
HERE...BUT PCPN MAY ALSO SPILL OVER TO THE N FROM THE EXPECTED SRN
MO MCS AS IT RUMBLES THRU MAINLY THIS MORNING. PREFERRED WARMEST
MOS IN THE NRN FA...AND AOB THE COOLEST MOS IN THE SRN FA WHERE
MCS IMPACT WILL BE THE GREATEST AND MOST PROLONGED.

CDFNT WILL PUSH THRU THE AREA TONIGHT AND THIS WILL ULTIMATELY SHUNT
THE BETTER PCPN CHCS TO THE SE OF THE FA. BY SATURDAY AND SATURDAY
NIGHT...LARGELY WENT DRY OVER THE FA AS MOISTURE WILL BE AVERAGE
AND INSTABILITY AND LIFT WILL FOR THE MOST PART BE ABSENT. BY
SUNDAY ANOTHER SHORTWAVE WILL SLIDE THRU AND BRING WITH IT A BIT
MORE MOISTURE ALOFT. LACK OF INSTABILITY AT MID LEVELS AND
MOISTURE RETURN AT THE SFC...HOWEVER...SHOULD PRECLUDE THUNDER AND
SO JUST WENT WITH SHRA FOR PCPN-TYPE WHILE EDGING POPS TO CHC
CATEGORY FOR MOST AREAS.

SERIES OF WEAK BUT COOLER AIRMASSES ALONG WITH SOME COMBINATION OF
GENERAL CLOUDINESS AND/OR RAIN CHCS OVER THE WEEKEND WILL KEEP
TEMPS ON THE COOL SIDE.

TES

&&

.AVIATION...
/1227 AM CDT FRI MAY 8 2009/

FOR THE 06Z TAFS...PRIMARY AVIATION THREAT CONTINUES TO BE
CONVECTION ALONG AND SOUTH OF THE MISSOURI RIVER/I-70 CORRIDOR.
THINK MOST AREAS NORTH OF THIS LINE SHOULD BE CLEAR OF THE
CONVECTION THROUGH THE REST OF THE NIGHT. THINK FOG IS LIKELY
AFTER FOG CLEARS BEFORE SUNRISE. MOST AREAS SHOULD STAY IN MVFR
RANGE...BUT IFR IS POSSIBLE UP NORTH WHERE MORE COOLING IS LIKELY.

MORE CONVECTION LOOKS LIKELY FOR FRIDAY...PARTICULARLY ACROSS
SOUTHEAST MISSOURI. COULD SEE RAIN AS FAR NORTH AS THE MISSOURI
RIVER...BUT AM NOT CONFIDENT ENOUGH IN TIMING YET TO NAIL DOWN IN
TERMINAL FORECASTS. ANOTHER AREA OF CONVECTION WILL BE POSSIBLE
ACROSS NORTHEAST MISSOURI/WEST CENTRAL ILLINOIS LATE FRIDAY
AFTERNOON/EARLY EVENING IN THE VICINITY OF AN ADVANCING COLD
FRONT. THINK ANY STORMS THAT DO FORM WILL BE SCATTERED IN NATURE
SO HAVE ONLY MENTIONED CB IN THE KUIN TERMINAL.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 8, 3:40 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CDT FRI MAY 8 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
440 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY FOR AREAS SOUTH OF
INTERSTATE 70...AND THERE IS ALSO A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER THIS AREA AS WELL. A FEW STORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...LARGE HAIL AND ISOLATED TORNADOES. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE FOR SECTIONS OF SOUTHEAST MISSOURI
AND FAR SOUTHERN ILLINOIS. AREAS NORTH OF INTERSTATE 70 CAN EXPECT
LESSER CHANCES FOR THUNDERSTORMS TODAY. FOR FURTHER INFORMATION ON
CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION
CENTER WATCH PRODUCTS.

HEADING INTO TONIGHT...THE BEST CHANCES FOR THUNDERSTORMS WILL BE
SOUTH AND EAST OF ST. LOUIS. SEVERE STORMS ARE NOT EXPECTED
TONIGHT.

MODERATE TO MAJOR FLOODING CONTINUES ALONG PARTS OF THE ILLINOIS
RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
ACROSS MUCH OF THE AREA.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE
ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR
FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY...MAINLY FOR AREAS SOUTH OF
INTERSTATE 70. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, May 8, 1:03 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
203 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     ALTON                   38.90N  90.15W
05/07/2009                   MADISON            IL   BROADCAST MEDIA

            3 STRUCTURES SEVERELY DAMAGED IN THE 200 TO 600 BLOCKS
            OF BROADWAY IN ALTON. NUMEROUS TREES AND TREE LIMBS DOWN
            WITH POWER OUTAGES.

&&

EVENT NUMBER LSX0901831

TRUETT
Local storm report, May 8, 1:17 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
217 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             EDINA                   40.17N  92.17W
05/07/2009  E0.25 INCH       KNOX               MO   TRAINED SPOTTER

0717 PM     HAIL             2 W LA GRANGE           40.05N  91.54W
05/07/2009  E0.25 INCH       LEWIS              MO   TRAINED SPOTTER

0722 PM     HAIL             CANTON                  40.13N  91.52W
05/07/2009  E0.25 INCH       LEWIS              MO   TRAINED SPOTTER

            STRONG WINDS...NO DAMAGE

0736 PM     HAIL             2 N QUINCY              39.96N  91.39W
05/07/2009  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

0945 PM     HAIL             HARDIN                  39.16N  90.62W
05/07/2009  E0.70 INCH       CALHOUN            IL   TRAINED SPOTTER

1005 PM     HAIL             CHESTERFIELD            38.65N  90.58W
05/07/2009  M0.70 INCH       ST. LOUIS          MO   BROADCAST MEDIA

1029 PM     HAIL             GODFREY                 38.97N  90.19W
05/07/2009  E0.50 INCH       MADISON            IL   TRAINED SPOTTER

1030 PM     HAIL             GODFREY                 38.97N  90.19W
05/07/2009  E0.50 INCH       MADISON            IL   TRAINED SPOTTER

            HAIL IS INTENSIFYING

1030 PM     HAIL             GODFREY                 38.97N  90.19W
05/07/2009  E0.70 INCH       MADISON            IL   TRAINED SPOTTER

1030 PM     HAIL             ALTON                   38.90N  90.15W
05/07/2009  M0.70 INCH       MADISON            IL   TRAINED SPOTTER

1030 PM     HAIL             ALTON                   38.90N  90.15W
05/07/2009  M0.88 INCH       MADISON            IL   TRAINED SPOTTER

1030 PM     HAIL             GODFREY                 38.97N  90.19W
05/07/2009  M0.88 INCH       MADISON            IL   TRAINED SPOTTER

1030 PM     TSTM WND DMG     ALTON                   38.90N  90.15W
05/07/2009                   MADISON            IL   BROADCAST MEDIA

            3 STRUCTURES SEVERELY DAMAGED IN THE 200 TO 600 BLOCKS
            OF BROADWAY IN ALTON. NUMEROUS TREES AND TREE LIMBS DOWN
            WITH POWER OUTAGES.

1031 PM     HAIL             5 E ALTON               38.90N  90.06W
05/07/2009  E0.70 INCH       MADISON            IL   TRAINED SPOTTER

1037 PM     HAIL             5 N ALTON               38.98N  90.15W
05/07/2009  E1.00 INCH       MADISON            IL   TRAINED SPOTTER

1038 PM     HAIL             COLUMBIA                38.95N  92.33W
05/07/2009  M0.25 INCH       BOONE              MO   TRAINED SPOTTER

            PEA SIZED HAIL ON THE WEST SIDE OF COLUMBIA

1040 PM     HAIL             WOOD RIVER              38.86N  90.08W
05/07/2009  E1.00 INCH       MADISON            IL   TRAINED SPOTTER

1040 PM     HAIL             COLUMBIA                38.95N  92.33W
05/07/2009  M0.75 INCH       BOONE              MO   TRAINED SPOTTER

1040 PM     TSTM WND DMG     ALTON                   38.90N  90.15W
05/07/2009                   MADISON            IL   BROADCAST MEDIA

            THIRD STORY OF A MULTI USE BUILDING ON BROADWAY STREET
            IN ALTON HAS COLLAPSED

1042 PM     HAIL             3 E ALTON               38.90N  90.10W
05/07/2009  E1.25 INCH       MADISON            IL   TRAINED SPOTTER

1043 PM     HAIL             WOOD RIVER              38.86N  90.08W
05/07/2009  M1.00 INCH       MADISON            IL   TRAINED SPOTTER

1045 PM     HAIL             WOOD RIVER              38.86N  90.08W
05/07/2009  M1.25 INCH       MADISON            IL   TRAINED SPOTTER

            HAIL IS GETTING LARGER

1045 PM     HAIL             5 WNW COLUMBIA          38.98N  92.41W
05/07/2009  M0.25 INCH       BOONE              MO   TRAINED SPOTTER

1046 PM     HAIL             COLUMBIA                38.95N  92.33W
05/07/2009  M0.25 INCH       BOONE              MO   TRAINED SPOTTER

1047 PM     HAIL             WOOD RIVER              38.86N  90.08W
05/07/2009  M1.00 INCH       MADISON            IL   TRAINED SPOTTER

1050 PM     HAIL             COLUMBIA                38.95N  92.33W
05/07/2009  M1.00 INCH       BOONE              MO   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED IN NORTHWEST COLUMBIA NEAR
            COSMO PARK

1050 PM     HAIL             1 S ROXANA              38.82N  90.05W
05/07/2009  M1.00 INCH       MADISON            IL   TRAINED SPOTTER

1050 PM     HAIL             COLUMBIA                38.95N  92.33W
05/07/2009  E0.50 INCH       BOONE              MO   TRAINED SPOTTER

1050 PM     TSTM WND GST     COLUMBIA                38.95N  92.33W
05/07/2009  M68 MPH          BOONE              MO   TRAINED SPOTTER

1055 PM     HAIL             2 S TRUXTON             38.97N  91.24W
05/07/2009  M0.70 INCH       WARREN             MO   TRAINED SPOTTER

            DIME SIZED HAIL IN NEW TRUXTON

1058 PM     HAIL             CHESTERFIELD            38.65N  90.58W
05/07/2009  M0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

1100 PM     HAIL             2 S COLUMBIA            38.93N  92.33W
05/07/2009  M0.25 INCH       BOONE              MO   TRAINED SPOTTER

1102 PM     TSTM WND GST     COLUMBIA                38.95N  92.33W
05/07/2009  M63 MPH          BOONE              MO   OFFICIAL NWS OBS

1103 PM     HAIL             5 SE COLUMBIA           38.90N  92.26W
05/07/2009  M1.00 INCH       BOONE              MO   TRAINED SPOTTER

            EXTREMELY STRONG WINDS...NO OBSERVED DAMAGE

1116 PM     TSTM WND GST     3 S FULTON              38.81N  91.95W
05/07/2009  M72 MPH          CALLAWAY           MO   TRAINED SPOTTER

            MEASURED ONE HALF INCH OF RAIN IN 15 MINUTES

1128 PM     TSTM WND GST     ASHLAND                 38.77N  92.26W
05/07/2009  E65 MPH          BOONE              MO   TRAINED SPOTTER

1131 PM     TSTM WND GST     2 NE JEFFERSON CITY     38.59N  92.16W
05/07/2009  M62 MPH          CALLAWAY           MO   ASOS

1135 PM     HAIL             1 W CALIFORNIA          38.63N  92.59W
05/07/2009  E0.88 INCH       MONITEAU           MO   LAW ENFORCEMENT

1140 PM     HAIL             5 W CALIFORNIA          38.63N  92.66W
05/07/2009  M0.88 INCH       MONITEAU           MO   COUNTY OFFICIAL

            SEVERAL TREES BLOWN DOWN...BLOCKING HWY 50

1149 PM     HAIL             5 SE LINN               38.43N  91.78W
05/07/2009  E0.75 INCH       OSAGE              MO   AMATEUR RADIO

            ESTIMATED WINDS IN EXCESS OF 50 MPH

1159 PM     HAIL             LINN                    38.48N  91.84W
05/07/2009  M1.00 INCH       OSAGE              MO   AMATEUR RADIO

0131 AM     HAIL             FARMINGTON              37.78N  90.43W
05/08/2009  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901790 LSX0901791 LSX0901792 LSX0901793 LSX0901794
LSX0901813 LSX0901795 LSX0901796 LSX0901799 LSX0901800 LSX0901816
LSX0901817 LSX0901831 LSX0901797 LSX0901798 LSX0901801 LSX0901806
LSX0901820 LSX0901823 LSX0901802 LSX0901803 LSX0901804 LSX0901808
LSX0901805 LSX0901818 LSX0901807 LSX0901810 LSX0901811 LSX0901812
LSX0901809 LSX0901821 LSX0901819 LSX0901815 LSX0901814 LSX0901822
LSX0901824 LSX0901826 LSX0901825 LSX0901829 LSX0901827 LSX0901828
LSX0901830

TRUETT
Special weather statement, May 8, 5:49 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 AM CDT FRI MAY 8 2009

MOZ047>050-059-081230-
CALLAWAY MO-COLE MO-GASCONADE MO-MONITEAU MO-OSAGE MO-
649 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAWAY...SOUTHERN
MONITEAU...COLE...GASCONADE AND OSAGE COUNTIES UNTIL 730 AM CDT...

AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
HIGH POINT TO VIENNA...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OWENSVILLE...
LINN...JEFFERSON CITY...HOLTS SUMMIT...HICKORY HILL...ST. THOMAS...
HIGH POINT...FREEBURG...BRAZITO...RUSSELLVILLE...BLAND...RICH
FOUNTAIN...WARDSVILLE...WESTPHALIA...TAOS...ST. MARTINS...MOUNT
STERLING...ROSEBUD...DRAKE AND ARGYLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TES
Special weather statement, May 8, 6:33 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 AM CDT FRI MAY 8 2009

MOZ049-059-081315-
GASCONADE MO-OSAGE MO-
733 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR GASCONADE AND SOUTHEASTERN OSAGE
COUNTIES UNTIL 815 AM CDT...

AT 732 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BELLE...OR 9 MILES SOUTH OF
LINN...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OWENSVILLE...BLAND...
MOUNT STERLING AND CANAAN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TES

The radar

The St Louis radar (KLSX), 102 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind, 6 flash flood, 3 tornado. Local standard time, as filed.

Hail, Gasconade

When
May 8, 6:58 AM CST to 7:00 AM CST
Where
Gasconade County, 5 mi S of Bland to 7 mi SSE of Bland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.208, -91.670

Hail, Crawford

When
May 8, 7:14 AM CST
Where
Crawford County, 2 mi N of Cuba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.099, -91.400

Hail, Crawford

When
May 8, 7:15 AM CST to 7:20 AM CST
Where
Crawford County, 2.03 mi W of Bourbon to 1 mi W of Bourbon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.144, -91.267

Flash Flood, Osage

When
May 8, 7:50 AM CST to 12:30 PM CST
Where
Osage County, 0.52 mi S of Freeburg to 2.13 mi SSE of Byron
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.313, -91.921

Between 2 and 3 inches of rain fell in a short amount of time causing flash flooding. Highway 89 had two feet of water over it about 4 miles north of Belle.

Hail, Iron

When
May 8, 8:05 AM CST
Where
Iron County, Viburnum
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -91.130

Hail, Washington

When
May 8, 8:34 AM CST
Where
Washington County, 0.79 mi NNW of Springtown
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.941, -90.784

Thunderstorm Wind, Reynolds

When
May 8, 9:10 AM CST to 9:15 AM CST
Where
Reynolds County, 2.12 mi NNW of Exchange to 0.75 mi SE of Ellington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.257, -91.047

Thunderstorm winds blew down numerous trees along Highway F west of Ellington. Also, several power poles were blown down and a detached garage was severely damaged.

Hail, St. Francois

When
May 8, 9:15 AM CST
Where
St. Francois County, 5 mi N of Bonne Terre
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.992, -90.570

Tornado, Reynolds

When
May 8, 9:25 AM CST to 9:27 AM CST
Where
Reynolds County, 4.37 mi W of Redford to 2.6 mi W of Redford
Rating
EF1
Path length
1.8 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
37.325, -90.999

It was determined that an EF1 tornado occurred 6.5 miles north of Ellington in Reynolds county. Significant roof damage to 2 homes was noted, as well as a chaotic damage pattern in the hundreds of downed trees. Debris was scattered for approximately one quarter of a mile. The tornado damage path was estimated to be approximately 2 miles long and one quarter mile wide.

Flash Flood, Gasconade

When
May 8, 9:30 AM CST to 2:30 PM CST
Where
Gasconade County, 0.23 mi NW of Eland to 2.89 mi SE of Cleavesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.303, -91.632

Up to 4 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded for a time including Wildcat Road, Van Horn Road and Glaser Hollow Road.

Flash Flood, Crawford

When
May 8, 9:30 AM CST to 2:30 PM CST
Where
Crawford County, 2.91 mi WNW of Berryman to 5.05 mi WNW of Vivian
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.943, -91.165

Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Highways C and N.

Hail, Ste. Genevieve

When
May 8, 9:39 AM CST
Where
Ste. Genevieve County, 5 mi W of Ste Genevieve
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.980, -90.142

Thunderstorm Wind, Reynolds

When
May 8, 10:00 AM CST to 10:40 AM CST
Where
Reynolds County, 4.82 mi SSW of Greeley to Lesterville
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.455, -91.210

The survey of damage indicated a large swath of straight line winds with estimated speeds of 60 to 70 mph over the northern third of Reynolds county and parts of northwestern Iron county. Much of the damage was due to fallen trees. While trees were down over most of Reynolds and Iron counties, the tree damage was most concentrated in an area between Bixby and Reynolds, eastward to an area between Ironton and Glover. Within that area, microbursts occurred, with estimated wind speeds up to 100 mph. Three particularly intense microbursts were surveyed along Highway KK just south of Highway J, along Highway UU north of Bunker, and along Highway 49/72 near Lesterville. In these areas, it was noted that up to 80 percent of the forest had been felled. Scattered structural damage, mostly to roofs and outbuildings, was also noted.

Thunderstorm Wind, Iron

When
May 8, 10:00 AM CST to 10:50 AM CST
Where
Iron County, 2.05 mi WSW of Bixby to 0.91 mi ESE of Ironton
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.661, -91.116

The survey of damage indicated a large swath of straight line winds with estimated speeds of 60 to 70 mph over the northern third of Reynolds county and large parts of Iron county. Much of the damage was due to fallen trees. While trees were down over most of Reynolds and Iron counties, the tree damage was most concentrated in an area between Bixby and Reynolds, eastward to an area between Ironton and Glover. Within that area, microbursts occurred, with estimated wind speeds up to 100 mph. One particularly intense microburst was surveyed along Highway 21 about 4 miles south of Arcadia where a radio tower was blown down. In these areas, it was noted that up to 80 percent of the forest had been felled. Scattered structural damage, mostly to roofs and outbuildings, was also noted, including the Brown Shoe building in Ironton.

Flash Flood, Washington

When
May 8, 10:15 AM CST to 3:30 PM CST
Where
Washington County, 3.3 mi S of Maryden to 1.63 mi SSE of Cadet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.752, -90.667

Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded for a time including Mill and Jefferson streets in Potosi and New Diggins Road southeast of Potosi. Also, the Big River overtopped its banks and flooded portions of Highway M northeast of Caledonia.

Thunderstorm Wind, Washington

When
May 8, 10:30 AM CST
Where
Washington County, 3.4 mi W of Hopewell
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.880, -90.782

Several large trees were blown down 5 miles south of Potosi on Highway 21, blocking the highway for a time.

Thunderstorm Wind, St. Francois

When
May 8, 10:45 AM CST to 11:10 AM CST
Where
St. Francois County, 1.09 mi WSW of Iron Mtn to 1.45 mi SSE of Libertyville
Measured
66 kt (76 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.695, -90.639

Isolated to scattered areas of tree damage were confined across the southern third of St. Francois County. One microburst hit Iron Mountain where two large trees smashed through two homes. Also, numerous power lines were blown down.

Flash Flood, St. Francois

When
May 8, 10:47 AM CST to 3:30 PM CST
Where
St. Francois County, 2.6 mi WSW of Silver Spgs to 2.57 mi W of Bismarck Mem Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.992, -90.577

Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were closed including U.S. Highway 67 north of Bonne Terre. Also, some ties were washed out from under train tracks just south of Bismarck and several water rescues were performed in the Park Hills area. Two homes in Park Hills had up to 8 feet of water in their basements due to the heavy rain.

Thunderstorm Wind, Madison

When
May 8, 10:50 AM CST to 11:15 AM CST
Where
Madison County, Roselle to 1.54 mi NE of Cornwall
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.600, -90.530

A swath of straight line winds, commonly known as downbursts, with estimated winds of 60 to 75 mph extended from the northwest corner of Madison county through Fredricktown along Highway 72 to the Bollinger county line. Much of the damage that occurred was due to fallen trees, that were either uprooted or snapped at the base of the trunk. Structural damage was observed in the town of Fredricktown where roofs and windows were damaged, and a few trees fell onto houses. Eye witnesses reported that the severe wind gusts lasted up to 45 minutes in duration. Within the larger swath of severe winds were pockets of more intense damage caused by microbursts with wind gusts greater than 80 mph. The most intense wind damage occurred in the area from 3 miles north of the intersection of Highways F and V. Many large trees were blown down in this area which were caused by estimated gusts as high as 90 mph.

Thunderstorm Wind, St. Francois

When
May 8, 10:55 AM CST to 11:05 AM CST
Where
St. Francois County, 0.69 mi ESE of Cantwell to Farmington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.877, -90.508

Thunderstorm winds blew down numerous trees and power lines between Park Hills and Farmington. Also, a house at the intersection of Liberty Street and Jefferson Street sustained moderate roof damage and a restaurant in town sustained moderate roof damage as well. A semi was blown over just north of Park Hills on U.S. Highway 67. No one was injured in the incident.

Tornado, Madison

When
May 8, 11:05 AM CST to 11:06 AM CST
Where
Madison County, 0.86 mi ESE of Mine la Motte to 1.23 mi N of Fredricktown Muni Ar
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.617, -90.285

A tornado briefly touched down and traveled to the east. Several trees were blown over by the tornado before it lifted and dissipated.

Tornado, Madison

When
May 8, 11:10 AM CST to 11:11 AM CST
Where
Madison County, 1.02 mi W of Cornwall to 0.55 mi WSW of Cornwall
Rating
EF1
Path length
0.47 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
37.518, -90.238

A tornado briefly touched down near the intersection of County roads 229 and 234. The tornado then traveled east along County road 234 for half a mile before lifting and dissipating. It blew down a few trees as well as numerous large tree limbs.

Flash Flood, Ste. Genevieve

When
May 8, 1:14 PM CST to 3:30 PM CST
Where
Ste. Genevieve County, 0.62 mi ENE of St Marys to 0.38 mi ENE of Hicks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.873, -89.939

Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including U.S. Highway 61 on the north end of St. Mary. Also, a water rescue had to be performed near Bloomsdale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyThe tornado archive for Missouri, 2009Warnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169617, 169813, 169814, 170633, 169815, 169816, 171093, 169818, 170964, 170634, 170635, 169819, 171095, 171098, 170642, 171101, 171102, 170644, 171106, 171105, 170961, 170963, 170667.